Alert archive / Indiana / Beach Hazards Statements in 2023

Beach Hazards Statement 1, NWS Northern Indiana

June 7, 2023LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Jun 7, 2023, 3:50 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Jun 7, 2023, 4:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2023, 3:50 AM CDT (08:50 UTC)
In effect from
Jun 7, 2023, 4:00 PM CDT
Expired
Jun 8, 2023, 4:00 AM CDT
In force
12 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2526 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WHUS43 KIWX 070850
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
450 AM EDT Wed Jun 7 2023

INZ103-MIZ177-277-071700-
/O.NEW.KIWX.BH.S.0001.230607T2100Z-230608T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
450 AM EDT Wed Jun 7 2023 /350 AM CDT Wed Jun 7 2023/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water.
  Also, water temperatures are still in the 50s and thus present 
  a danger to swimmers. Cold water makes it hard to swim, and can 
  lead to drowning from stiff muscles and the shock of sudden 
  immersion.

* ADDITIONAL DETAILS...Wave heights will build to 3 to 5 feet by
  late evening with long wave periods that will be conducive to
  dangerous currents, especially on the north side of piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
2 follow-up statements
304 
WHUS43 KIWX 080250
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1050 PM EDT Wed Jun 7 2023

INZ103-MIZ177-277-080900-
/O.CON.KIWX.BH.S.0001.000000T0000Z-230608T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1050 PM EDT Wed Jun 7 2023 /950 PM CDT Wed Jun 7 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT /4 AM
CDT/ THURSDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 5 AM EDT /4 AM CDT/ Thursday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Wave heights 3 to 5 feet into late tonight with
  long wave periods that will be conducive to dangerous currents,
  especially on the north side of piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
045 
WHUS43 KIWX 080850
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
450 AM EDT Thu Jun 8 2023

INZ103-MIZ177-277-081000-
/O.EXP.KIWX.BH.S.0001.000000T0000Z-230608T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
450 AM EDT Thu Jun 8 2023 /350 AM CDT Thu Jun 8 2023/

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 AM EDT /4 AM CDT/
EARLY THIS MORNING...

Waves will continue to subside this morning.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 12:36 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 7, 12:36 AM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
136 AM EDT Wed Jun 7 2023

.SYNOPSIS...
Issued at 748 PM EDT Tue Jun 6 2023

Dry and somewhat cooler weather will follow Wednesday and
Thursday before warmer and more unsettle weather arrives for the
weekend. There is a much better chance for rain this weekend.
Rainfall amounts have the potential to reach one inch by early
next week.

&&

.UPDATE...
Issued at 748 PM EDT Tue Jun 6 2023

Area of very light showers has nearly cleared the forecast area.
The backdoor front was slowly pushing SW across the area, ending
any chances for precip. Several of the CAMs still attempt to
develop a few more showers across N IL over the next hour, but
there is nothing in that area to suggest this will occur. Have
cleaned up pops, leaving only a slgt chc in far S/SW areas based
on the CAMs signals, but suspect another update will be out in a
few hours removing any mention for the rest of the night.

Otherwise, remainder of the forecast in decent shape.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 326 PM EDT Tue Jun 6 2023

An upper level system will move south across the area today and
tonight. Somewhat of a surge of moisture was associated ahead of
this system with precipitable water values rising to over 1 inch.
Upper level jet dynamics were favorable for shower development.
Some of the CAMs were generating heavier bands of showers given
this upper level support. Except for isolated heavier amounts,
precipitation should be less than 0.05". Otherwise, drier air with
breezy conditions will develop Thursday with lowest RH values
dropping to 20 percent during the afternoon. It does look like
there is an elevated risk for field fires, especially grasses with
shallow roots that have dried out. Have mentioned these concerns
in the Hazardous Weather Outlook.

&&

.LONG TERM...(Thursday Night through Tuesday)
Issued at 326 PM EDT Tue Jun 6 2023

A large blocking ridge upstream will allow an upper level trof to
persist over far east Canada into the northeast United States into
late this week. Energy in the form of a short wave trof will
eventually top the ridge and help deepen the low over the Upper
Great Lakes region causing an upper low to form early next week.
The general trend has been for more rainfall from Saturday
afternoon through Monday. CIPS analogs showed low confidence and
an immense spread among solutions. Have raised rain chances
favoring the spectral solutions of the EC and GFS. Current
thinking is rainfall amounts will generally be between 0.50 and
1.00 inch.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 136 AM EDT Wed Jun 7 2023

Another shortwave will cross the area Wednesday evening. Column
remains too dry for precip but some high-based cu are expected by
the late afternoon. Winds will also switch back to N/NW direction
with gusts around 20 kts at KSBN behind the expected lake breeze
early afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Fisher
SYNOPSIS...Skipper/Fisher
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 6, 3:56 AM CDT, 23 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
456 AM EDT Tue Jun 6 2023

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-070900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
456 AM EDT Tue Jun 6 2023 /356 AM CDT Tue Jun 6 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low afternoon relative humidity values, combined with modest
northerly winds and continued warmer temperatures will create a
possible fire danger for Wednesday and Thursday.

Isolated thunderstorms are possible from Saturday afternoon into
Sunday evening, then again Monday into Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-070900-
Northern La Porte-Northern Berrien-Southern Berrien-
456 AM EDT Tue Jun 6 2023 /356 AM CDT Tue Jun 6 2023/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low afternoon relative humidity values, combined with modest
northerly winds and continued warmer temperatures will create a
possible fire danger for much of the area Wednesday and Thursday.

Isolated thunderstorms are possible from Saturday afternoon into
Sunday, and then again on Tuesday afternoon.

Breaking waves and currents are possible for Lake Michigan beaches
Wednesday afternoon into Thursday. If planning a trip to the beach,
be aware that the water temperatures are still in the upper 40s and
50s and thus present a danger to swimmers. Cold water makes it hard
to swim, and can lead to drowning from stiff muscles and the shock of
sudden immersion. For more water safety information, visit our
website at www.weather.gov/greatlakes/beachhazards

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-070900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
456 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms are possible from Saturday afternoon into
Sunday, and then again on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:38 AM CDTSmall Craft AdvisoryIWX24 hr

Nearby

Beach Hazards Statements in Indiana, 2023Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.